My medicine, will it eliminate my sleepiness or make it worse?
With age we get Chronic Degenerative diseases (arthritis, hypertension, etc.) that require us to take medicine for a long period or even for life, and as time passes we suffer alterations in our sleeping patterns.
Multiple medicines act on our Central Nervous System, which cause insomnia, sleepiness and fatigue. Even drugs that don’t require prescription.
These are some types of medicine that cause alterations:
- Antidepressants. A lot of people are depressed and because of this they suffer sleep alterations, fortunately new medicines have less complications than before.
They cause insomnia (Fluoxetine, Paroxetine, Sertraline, Citalopram y Bupropion). Sleepiness (Maprolatine, Amoxapine, Minaserin, Trazadone, amitriptilina). These effects are reduced with use but in some cases the effects caused can be worse than the disease.
- Anxiolytics. Benzodiazepines are often used because besides helping with anxiety they also help to sleep. But the effect can cause excesive sleepiness during the day and in extreme cases it can prevent somebody from driving or working. In some cases it is only required to reduce the intake of the dose, but first you must ask your doctor.
- Cardiovascular Agents. This is the most important group because of its common use. Propranolol, Metoprolol, Atenolol or Beta Blockers group. They cause more problems and it’s reported to be the cause of nightmares, 4% of people who use these medicines report complications. Other drugs like clonidine, prazosin, cause sleepiness but this group rarely causes insomnia. Arterial Hypertension is a common disorder, if you are prescribed with any of these medicines, don’t stop taking it.
Medicines cause sleepiness or drowsiness
Not all medicines cause some harm, we just need to know that most of them can cause a side effect. Each time new medicines are being improved and cause less problems.